Alert archive / North Carolina / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 340, NWS Raleigh, NC

July 19, 2006Hoke County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Jul 19, 2006, 5:01 PM EDT for Hoke County, North Carolina. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2006, 5:01 PM EDT (21:01 UTC)
Expired
Jul 19, 2006, 5:45 PM EDT
In force
44 min
Issued by
NWS Raleigh, NC
Area
Counties, with a storm outline in the text

County Hoke County, NC

The radar

The Raleigh/Durham radar (KRAX), 92 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.0 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2006-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1012 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2006-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1012 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
1206 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
-22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KRAH 192101
SVRRAH
NCC093-192145-
/O.NEW.KRAH.SV.W.0340.060719T2101Z-060719T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
501 PM EDT WED JUL 19 2006

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HOKE COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 545 PM EDT

* AT 452 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES NORTH OF SILVER CITY...OR ABOUT 7 MILES
  NORTH OF RAEFORD...MOVING SOUTHWEST AT 5 MPH. WINDS IN EXCESS OF 58
  MPH ARE LIKELY WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  SILVER CITY...
  RAEFORD...

A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING
WINDS OF 58 MPH AND GREATER...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
GO INSIDE A STURDY SHELTER. MOVE TO AN INTERIOR ROOM AND STAY AWAY
FROM WINDOWS.

LAT...LON 3507 7909 3515 7912 3520 7920 3503 7946
      3494 7929

$$
13
1 follow-up statement
000 
WWUS52 KRAH 192118
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
518 PM EDT WED JUL 19 2006

NCC093-192145-
/O.CON.KRAH.SV.W.0340.000000T0000Z-060719T2145Z/
HOKE NC-
518 PM EDT WED JUL 19 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EDT
FOR NORTHERN HOKE COUNTY...

AT 510 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED 8 MILES
NORTHWEST OF RAEFORD. THIS STORM WAS NEARLY STATIONARY.

LOCATIONS IN THE PATH OF THE STORM INCLUDE... ASHLEY HEIGHTS AND 
RURAL PORTIONS OF FORT BRAGG.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3507 7909 3516 7912 3519 7926 3504 7945
      3499 7922

$$
13

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 2:51 PM EDT, 2 hours 10 minutes earlier.

Area forecast discussion, Jul 19, 2:51 PM EDT, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
251 PM EDT WED JUL 19 2006

.SHORT TERM /TONIGHT THROUGH FRIDAY NIGHT/...

STRONG STORMS POPPED UP IN THE WEAK CONVERGENCE ZONE ACROSS THE
CENTRAL CWFA. WILL BE UPPING POPS THROUGH THE EVENING. LINGERING
NOISE IN MODEL OUTPUT PRODUCE SPURRIOUS BULLSEYES OVER CENTRAL CWFA
OVERNIGHT...BUT WITH CONVECTION BEING DIURNALLY DRIVEN...WILL HOLD
OFF ON POPS UNTIL TOMORROW AFTERNOON.

UPPER RIDGE OVER THE CENTRAL CONUS WILL CONTINUE TO EXTEND EAST
ACROSS THE AREA...DEFLECTING SHORT WAVE ENERGY NORTH OF THE
AREA...BUT CONTINUING THE WARM TREND. MEANWHILE...THE BERMUDA HIGH
REASSERTS ITSELF WITH SOUTHWEST FLOW BEING REESTABLISHED AHEAD OF
THE APPROACHING FRONT. DIURNAL POP CHANCE FOR TSRA AGAIN FRIDAY AND
CONTINUING INTO THE WEEKEND. TEMPS 90 TO 95 BOTH THU AND FRI.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...

UPPER TROUGH SLIDING OVER EASTERN CONUS OVER THE WEEKEND. MODELS
DIFFER ON AMPLIFICATION OF EAST COAST TROUGH...GFS MORE AMPLIFIED
THAN NAM. OTHER MEDIUM RANGE MODELS LEAN TOWARD GFS CAMP. AT THE
SURFACE...COLD FRONT MOVES INTO SOUTHEAST MID ATLC LATE SATURDAY
INTO SUNDAY. THUS SUNDAY LOOKS TO BE BEST CHANCE FOR CONVECTIVE
ACTIVITY. HAVE MODIFIED HPC GUIDANCE AND KEPT IN THE CHANCE
CATEGORY. THINK GFS MAY BE TOO FAST ON MOVING FRONT THROUGH ON
SUNDAY. CONTINUE MENTION OF MAINLY DIURNAL CONVECTION THROUGH THE
FIRST HALF OF NEXT WEEK. TEMPERATURES AROUND OR COUPLE DEGREES ABOVE
NORMAL...EXCEPT SLIGHTLY BELOW SUNDAY WITH MORE CLOUDS AND BETTER
CHANCE FOR SHOWERS AND STORMS.

&&

.AVIATION...

SCATTERED CU FIELD INCREASING AS AFTERNOON PROGRESSES ESPECIALLY
EAST/SOUTHEAST SECTIONS. SCT LAYERS 5-6KFT. VSBYS GENERALLY
UNRESTRICTED EXCEPT VSBYS 4-6 MI HAZE FAY VICINITY. ISOLATED
SHOWERS...POSSIBLY THUNDER DEVELOPING BRIEFLY LOWERING CIGS 4-5KFT.
WILL MENTION CB AT ALL TAF SITES THROUGH 00Z. PATCHY FOG DEVELOPING
ALL SITES 09Z THROUGH 13Z...OCNLY LOWERING VSBYS 3-5 MILES EXCEPT
POTENTIAL IFR CONDITIONS RWI/FAY SITES. SCATTERED CU AROUND 5KFT
DEVELOPING ALL TAF SITES BY END OF TAF PERIOD.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...MLM
LONG TERM...RA
AVIATION...RA
Hazardous weather outlook, Jul 19, 5:55 AM EDT, 11 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
555 AM EDT WED JUL 19 2006

NCZ007>011-021>028-038>043-073>078-083>086-088-089-201000-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-
WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-
ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
555 AM EDT WED JUL 19 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NORTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT

BERYL IS NOT A PLAYER IN CENTRAL NORTH CAROLINA WEATHER. A FEW
EASTERN LOCATIONS WILL SEE HEAT INDICES OF 100 TO 103 FOR A FEW
HOURS THIS AFTERNOON. OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED
AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Jul 19, 3:36 PM EDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
336 PM EDT WED JUL 19 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     TSTM WND DMG     BUTNER                  36.14N 78.77W
07/19/2006                   GRANVILLE          NC   LAW ENFORCEMENT

            TREES DOWN ON SR 56.

&&

MWS
Local storm report, Jul 19, 3:44 PM EDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
344 PM EDT WED JUL 19 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0338 PM     HAIL             6 SE BETHEL HILL        36.44N 78.80W
07/19/2006  E0.75 INCH       PERSON             NC   LAW ENFORCEMENT

            PENNY SIZED HAIL REPORTED ON SR 49 NEAR MAYO LAKE.

&&

MWS
Local storm report, Jul 19, 3:46 PM EDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
346 PM EDT WED JUL 19 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     TSTM WND DMG     ROBBINS                 35.43N 79.58W
07/19/2006                   MOORE              NC   LAW ENFORCEMENT

            TREES DOWN IN ROBBINS.

&&

MWS
Local storm report, Jul 19, 4:33 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
433 PM EDT WED JUL 19 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0419 PM     TSTM WND DMG     6 SW ANDERSON CREEK     35.22N 79.01W
07/19/2006                   HARNETT            NC   FIRE DEPT/RESCUE

            ROOF BLOWN OFF A BANK AT OVERHILLS AND RAY ROADS.
            BUILDING WAS OCCUPIED... BUT NO INJURIES REPORTED.

&&

MWS
Local storm report, Jul 19, 4:37 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
437 PM EDT WED JUL 19 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             3 NW HENDERSON          36.36N 78.45W
07/19/2006  E0.75 INCH       VANCE              NC   PUBLIC

            PENNY SIZED HAIL REPORTED IN DABNEY.

&&

MWS
Local storm report, Jul 19, 4:52 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
452 PM EDT WED JUL 19 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND DMG     SPRING LAKE             35.18N 78.98W
07/19/2006                   CUMBERLAND         NC   LAW ENFORCEMENT

            A COUPLE OF TREES DOWN.

&&

MWS

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 1:54 PM EDTSevere Thunderstorm WarningRAHGranville51 min
Jul 19, 2:29 PM EDTSevere Thunderstorm WarningRAHDurham, Wake61 min
Jul 19, 2:34 PM EDTSevere Thunderstorm WarningRAHRichmond41 min
Jul 19, 2:45 PM EDTSevere Thunderstorm WarningRAHMoore60 min
Jul 19, 3:08 PM EDTSevere Thunderstorm WarningRAHGranville, Person52 min
Jul 19, 3:24 PM EDTSevere Thunderstorm WarningRAHAnson51 min
Jul 19, 3:27 PM EDTSevere Thunderstorm WarningRAHChatham48 min
Jul 19, 3:41 PM EDTSevere Thunderstorm WarningRAHVance49 min
Jul 19, 4:07 PM EDTSevere Thunderstorm WarningRAHCumberland, Harnett38 min
Jul 19, 4:09 PM EDTSevere Thunderstorm WarningRAHWarren51 min
Jul 19, 4:17 PM EDTSevere Thunderstorm WarningRAHChatham23 min
Jul 19, 4:32 PM EDTSevere Thunderstorm WarningRAHRichmond43 min
Jul 19, 5:05 PM EDTSevere Thunderstorm WarningRAHHalifax40 min
Jul 19, 5:10 PM EDTSevere Thunderstorm WarningRAHNash50 min
Jul 19, 5:33 PM EDTSevere Thunderstorm WarningRAHMoore27 min
Jul 19, 5:45 PM EDTSevere Thunderstorm WarningRAHHoke30 min
Jul 19, 5:52 PM EDTSevere Thunderstorm WarningRAHGuilford38 min
Jul 19, 5:58 PM EDTSevere Thunderstorm WarningRAHNash32 min
Jul 19, 6:31 PM EDTSevere Thunderstorm WarningRAHGuilford32 min
Jul 19, 6:41 PM EDTSevere Thunderstorm WarningRAHJohnston34 min
Jul 19, 7:15 PM EDTSevere Thunderstorm WarningRAHJohnston26 min
Jul 19, 7:20 PM EDTSevere Thunderstorm WarningRAHForsyth40 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.